Methotrexate : Hi I received a call yesterday from... - NRAS

NRAS

34,449 members42,822 posts

Methotrexate

Brian1977 profile image
21 Replies

Hi I received a call yesterday from rheumatologist nurse she said my bloods last week are extremely high for liver tests I just moved up to 20mg of methotrexate last Monday. She said I have to stop them straight away. What will they try next. Thankyou

21 Replies
Brian1977 profile image
Brian1977

Sorry this I my first post not sure I've done it right lol

KittyJ profile image
KittyJ in reply to Brian1977

you’ve done it right Brian, you’ve just asked a question no one can give you an answer to but your rheumy. Each rheumy will have their own ideas of what to give you next, have you got an appointment with them to discuss this? What did they say when they called?

NRAS have a useful publication to download on the drugs used in RA that will give you an idea of what you could possibly be tried with. 🤞🏻you’re sorted soon and your liver results return to normal.

nras.org.uk/product/medicin...

Brian1977 profile image
Brian1977 in reply to KittyJ

Hi kitty thanks for getting back to me. I'm seeing rheumatologist nurse on Monday she was going to speak to my consultant today. I had to go for more bloods today too. 😩 I'm just feeling really down had a nitemare of a 2 years battling away pancolitis and now inflammatory athritis. I'm starting to think I'll never feel right again

KittyJ profile image
KittyJ in reply to Brian1977

hang in there Brian, there’s plenty more meds for them to choose from I hope you get started on something else soon 🤗

Sorry to hear this Brian, it so rubbish what inflammatory arthritis can do sometimes, all we want is something to make us feel better and then that sometimes causes its own issues 🙄

Hope they come up with a plan to help you, great they are looking after you and hope you feel better on all fronts soon, its probably a little blip x

Brian1977 profile image
Brian1977

Thanks for the lovely comments fingers crossed 🤞

Chockyuk profile image
Chockyuk

Welcome to the forum 👋

I know it’s no consolation, but it seems to be a common side effect with Mthx. I started on 20mg 4 years ago, but within a few months had to stop, then reduce to 10mg as my liver enzymes were in the 100’s. 10mg was ok for a few years, then 4 major flares put me back up to 20mg with Sulfasalazine added in. All was ok, but then started on 100mg of Sertraline for depression and anxiety and the liver enzymes have gone up to 67, which I suspect is the anti depressant as I have read it’s hard on the liver too.

Im sure your consultant will have a play around with the dosages, maybe even try another medication. I hope it settles in the end for you, I’m sure it will 👍 hang on in there 🤞

bpeal1 profile image
bpeal1

This is something you need to discuss with your rheumatology team. They may just give methotrexate a break and then try it again. They may reduce the dose back down and add something else or they may try something completely different. What they try next depends on so many different things, including what you’ve already tried, how you’ve reacted to other medications and how active your RA is. Look at the medication section of the NRAS website, there’s loads of useful information there. At least when you are talking to the rheumatology team you’ll have some idea about what they are suggesting.

HevJ profile image
HevJ

Hi Brian. I can remember that… MTX really played around with my liver!

Your team will try a combo of meds. It took me 3 years to get mine sorted and now off MTX as liver didn’t get on with it. There are options, you just need to be patient and try and then to find what works best for you.

Good luck.

Melirm profile image
Melirm

Hi, same as many others here i had the same issue and had to come off MTX, the consultant then tried an alternative, cant remember the name which had a similar effect. I now take MMF, which to me was a wonder drug! It works so well for me. Hang in there, try to stay positive. You will get there.

Brian1977 profile image
Brian1977

Thanks guys for the support I had a call from the rheumatologist nurse this morning saying to come in today so will see what's happening

Gnarli profile image
Gnarli in reply to Brian1977

That's amazing! Your team seem to be really on the ball. Fingers crossed they'll have something wonderful for you that works really fast.

nomoreheels profile image
nomoreheels

Hiya Brian, welcome. As has been said it's not something we can really answer as there are so many variables. However, my experience from 14 years of being on MTX is my drug monitoring bloods can throw up issues from time to time, liver, red blood cells (anaemia) & such. Firstly I am asked to arrange repeat bloods & if they show similar results I’m asked to halt MTX for a period, it can be different lengths of time depending on values. It's common for me for them to return to within an acceptable range so I continue with MTX. Sometimes though I've had off bloods the month following an increase in dose & I simply either return the the previous dose if the increase was 5 mg or drop 2.5 mg. I can't stay on 20 mg for the same reason as you, plus side effects, so remain on 17.5 mg. Due to it not being enough to control me I’ve tried double therapy (MTX with sulfasalazine & MTX with leflunomide). Both had to be stopped so I remain on MTX plus low dose steroids.

It's odd that your LFT was off prior to your increase in dose but who knows, RD can be like that!

Don't worry, it could be just a hiccup but if it's not & it's decided MTX is going to be bothersome there are alternative DMARDs. It's just that MTX is considered the most effective, not only for the disease itself but also as an anchor med to be used alongside others. As such it is good if MTX works well for you without unwanted side effects unrelated to it's initiated purpose.

Hope this helps & that it's a simple problem which is resolved without you flaring.

Brian1977 profile image
Brian1977 in reply to nomoreheels

I've just seen the rheumatologist nurse there so I've to stop the methotrexate and continue to get my bloods checked if they return to normal then I've to start back again on 22.5mg and see how it goes if they don't return to normal ill need to go for scans of my liver.

nomoreheels profile image
nomoreheels in reply to Brian1977

That's really good you were seen so promptly. However, did they say why you go back on a higher dose than before, unless it's a typo & you mean 12.5 mg?

Brian1977 profile image
Brian1977 in reply to nomoreheels

Seems crazy eh I moved onto 20mg a week past Monday there and 20mg Monday just gone so I would have moved upto 22.5mg this Monday but until the alt levels go down to stay off them once down then move up to 22.5mg but surely if 20mg has raised my alt levels 22.5mg will too. Seems odd

nomoreheels profile image
nomoreheels in reply to Brian1977

It does. My team would like you have had me pause MTX but once my ALT levels recovered restart at a reduced dose & increase incrementally, not restart at a higher dose than that on which your ALT was off. It will surely be out of range even further.

Will you keep us updated? I'm intrigued how this will pan out, & of course out of concern for you.

Brian1977 profile image
Brian1977 in reply to nomoreheels

Yeah I'll let you know thanks for letting me join I was suffering from severe depression last year so deleted all my social media stuff so it's good to chat on here 😊

nomoreheels profile image
nomoreheels in reply to Brian1977

You're more than welcome Brian, it's good you're feeling well enough to communicate, even if it's because of another condition.

marie66 profile image
marie66

Hi Brian how did things pan out with the increased Methotrexate? I'm in a similar position this week too. I've had to withhold this week and get more bloods done today. M x

Brian1977 profile image
Brian1977 in reply to marie66

Hey I got a call from doctor yesterday to say alt was bavk down below 50 so restart them and they will keep an eye. So I took my dose last night ill see what happens got next bloods next Thursday. Hope your OK

You may also like...